Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Birmingham, AL

July 19, 2019Calhoun County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 19, 2019, 10:21 AM CDT for Calhoun County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 10:21 AM CDT (15:21 UTC)
Expired
Jul 19, 2019, 1:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:00 AM CDTFLASH FLOOD1 Nw Saks, ALEMA REPORTS 5 FEET OF WATER IN A HOME AT THE INTERSECTION OF LENLOCK LANE AND WILDOAK DRIVE. LENLOCK LANE IS IMPASSABLE PER FD. ALSO, A TREE DOWN ON A STRUCTURE IN THE SAME AREA.
Jul 19, 11:35 AM CDTFLASH FLOOD1 Nnw Alexandria, ALWATER FLOWING ACROSS POST OAK RD AT CAMERON COURT. ONE VEHICLE STRANDED IN WATER. PER VIDEO ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS54 KBMX 191521
FFWBMX
ALC015-191815-
/O.NEW.KBMX.FF.W.0005.190719T1521Z-190719T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1021 AM CDT Fri Jul 19 2019

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Calhoun County in east central Alabama...

* Until 115 PM CDT.

* At 1021 AM CDT, emergency management reported thunderstorms 
  producing heavy rain causing street flooding across the warned 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town,
  West End-Cobb Town, Weaver, Ohatchee, Hobson City, Oxford Lake,
  Blue Mountain, Bynum, Alexandria, Jacksonville State University,
  Neely Henry Lake, Anniston Army Depot, Choccolocco, Dearmanville
  and Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3382 8574 3363 8567 3363 8569 3361 8569
      3361 8572 3360 8574 3356 8575 3355 8578
      3356 8580 3359 8580 3359 8599 3360 8600
      3360 8602 3365 8603 3367 8605 3367 8608
      3373 8612 3377 8604 3380 8606 3386 8595

$$

56
1 follow-up statement
365 
WGUS74 KBMX 191617
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1117 AM CDT Fri Jul 19 2019

ALC015-191815-
/O.CON.KBMX.FF.W.0005.000000T0000Z-190719T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun AL-
1117 AM CDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
SOUTHWESTERN CALHOUN COUNTY...

At 1112 AM CDT, Emergency Management reported flash flooding in the 
City of Anniston where water was flowing into a residence. In 
addition, 4 feet of water was reported flowing over Highway 431 and 
Post Oak Road near Alexandria. Reports continue to come in from 
Emergency Management and 911. Flash flooding is expected to continue 
over the next couple of hours.

Some locations that will experience flooding include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Ohatchee, Hobson City, Oxford Lake, Blue
Mountain, Bynum, Alexandria, Jacksonville State University, Neely
Henry Lake, Anniston Army Depot, Choccolocco, Dearmanville and
Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3382 8574 3363 8567 3363 8569 3361 8569
      3361 8572 3360 8574 3356 8575 3355 8578
      3356 8580 3359 8580 3359 8599 3360 8600
      3360 8602 3365 8603 3367 8605 3367 8608
      3373 8612 3377 8604 3380 8606 3386 8595

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:40 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 6:40 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
640 AM CDT Fri Jul 19 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0357 AM CDT Fri Jul 19 2019/

.SHORT TERM...
Today and Tonight.

The short wave trof that was positioned across east Alabama on
Thursday has shifted southeast and will stall out over central
Georgia and southeast Alabama today. Highest rain chances today will
be across southeast Alabama, with lowest pops across the northwest
counties. The western counties will experience the warmest
temperatures this afternoon with highs in the lower to middle 90s,
with upper 80s to lower 90s east of I-65. Thunderstorms will be most
numerous in the afternoon, and weak steering winds aloft will result
in slow moving storms and localized flooding. The upper trof will
act like an easterly wave and retrograde westward tonight as an
upper high builds to the north of Alabama. This westward shift is
forecast by a majority of the models, and large scale lift will keep
showers and thunderstorms active for most of the overnight period.

58/rose

.LONG TERM...
/Updated at 0357 AM CDT Fri Jul 19 2019/

Saturday through Friday.

An inverted trough at 500mb with associated mid-level PVA will be
positioned over Alabama on Saturday and Sunday. Despite upper-level
ridging overhead, this shortwave feature will induce sufficient
lift, indicated by a bullseye of negative omegas over Central AL. A
moist vertical profile characterized by PWATs of 1.8 to 2.0 inches
will be present such that a widespread coverage of showers and
thunderstorms are expected. Chance to likely PoPs are forecast
across central Alabama for Saturday as a result. Highs were also
lowered a few degrees on Saturday with the rain and cloud cover
expected to keep most locations in the upper 80s to near 90 degrees.
On Sunday, highest rain chances will be in the west and southwest,
but should see less coverage since the trough will also be shifting
to the west over Mississippi.

Guidance continues to advertise a change in the pattern as we head
into next week. Meridional flow will return across the CONUS
beginning Sunday night with a stout deep-layer ridge developing over
the west and a trough quickly amplifying over the east. Though the
low height center will develop over eastern Canada, the base of the
trough will extend to as far south as the Gulf Coast indicating a
highly amplified setup. A cold front will approach the southeast on
Monday increasing rain chances for Monday through Wednesday. Global
models have been consistent on a frontal passage through Central
Alabama by Wednesday night with the boundary stalling along the
coastline on Thursday. Though uncommon for this time of year,
believe this solution is plausible based on the highly amplified
nature of the system. Therefore, the forecast for next week will be
dependent on the front ultimately stalling south of the forecast
area on Thursday. It is important to note that if the boundary
stalls further north, this could drive different conditions across
the forecast area on Thursday and Friday. Nonetheless, rain and
thunderstorms will be focused along the boundary as it moves south
with Likely PoPs across the forecast area Monday through Tuesday.
Nearly unidirectional flow through the column with only marginal
instability during the afternoon hours should stave off any
severe threat, though gusty winds will be possible with any
thunderstorm activity along the front. By Wednesday, highest rain
chances will be in the southeast as drier air begins moving in
north of I-85. The system should bring below-average highs next
week with lower rain chances Thursday and Friday as the front
stalls across far southeastern Alabama. Some relief from the heat
will come in the form of highs in the 80s north to near 90 degrees
in the south through the remainder of the extended forecast.

86

&&

.AVIATION...
12Z TAF Discussion.

Outside convective areas, VFR conds will be the dominate flight
category. A weak surface ridge over the northern Gulf of Mexico
will produce west- southwest winds arnd 5 kts during the daylight
hours. An upper level trof axis near the Alabama and Georgia state
line will be the focus for diurnal convection today, with highest
rain chances at KMGM and KTOI. Expect heavy downpours with vsbys
blo 3 miles with any shower or storm, along with slow storm
movement. Convection should decrease considerably by 01z.

58/rose

&&

.FIRE WEATHER...

Scattered showers and storms will continue today, with the best
coverage across the eastern areas. A potentially much wetter
pattern still looks likely through the weekend into early next
week. Though latest KBDI values are in the 300-600 range across
Central Alabama, a moist airmass will remain in place, with RH
values remaining above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  72  87  71  88 /  50  40  70  30  50
Anniston    91  73  88  72  89 /  60  40  70  30  50
Birmingham  92  74  89  73  89 /  40  40  70  30  50
Tuscaloosa  94  75  89  73  90 /  40  40  60  20  50
Calera      91  72  87  72  89 /  50  40  70  30  50
Auburn      89  72  88  72  89 /  60  40  60  30  40
Montgomery  92  74  89  73  92 /  60  40  70  30  40
Troy        91  72  89  72  90 /  60  40  70  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 19, 4:03 AM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CDT Fri Jul 19 2019

ALZ011>015-017>050-201215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 19, 9:59 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
959 AM CDT Fri Jul 19 2019

ALZ019-026-027-191530-
Calhoun AL-Talladega AL-St. Clair AL-
959 AM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHWESTERN CALHOUN AND EASTERN ST. CLAIR COUNTIES UNTIL 1030 AM
CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 10 miles northwest of Cobb Town, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saks, Lincoln, Ragland, Ohatchee, Bynum, Neely Henry Lake, Anniston
Army Depot, Neely Henry Dam and Eastaboga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8616 3382 8600 3369 8587 3360 8598
      3359 8613
TIME...MOT...LOC 1459Z 337DEG 11KT 3371 8604

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:46 AM CDTAreal Flood AdvisoryBMXPike119 min
Jul 19, 9:52 AM CDTAreal Flood AdvisoryBMXCalhoun113 min
Jul 19, 9:59 AM CDTSpecial Weather StatementBMXCalhoun31 min
Jul 19, 10:44 AM CDTAreal Flood AdvisoryBMXTalladega2 hr
Jul 19, 11:27 AM CDTSpecial Weather StatementBMXCherokee33 min
Jul 19, 11:28 AM CDTSpecial Weather StatementBMXShelby47 min
Jul 19, 11:30 AM CDTSpecial Weather StatementBMXEtowah45 min
Jul 19, 11:31 AM CDTSpecial Weather StatementBMXBarbour29 min
Jul 19, 11:35 AM CDTSpecial Weather StatementBMXRandolph25 min
Jul 19, 11:40 AM CDTAreal Flood AdvisoryBMXSt. Clair2 hr
Jul 19, 11:45 AM CDTSpecial Weather StatementBMXLee30 min
Jul 19, 11:47 AM CDTSpecial Weather StatementBMXElmore43 min
Jul 19, 11:49 AM CDTAreal Flood AdvisoryBMXChambers, Lee116 min
Jul 19, 11:51 AM CDTAreal Flood AdvisoryBMXEtowah114 min
Jul 19, 11:54 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore2 hr
Jul 19, 11:54 AM CDTSpecial Weather StatementBMXMontgomery51 min
Jul 19, 12:02 PM CDTSpecial Weather StatementBMXCherokee43 min
Jul 19, 12:09 PM CDTSpecial Weather StatementBMXElmore36 min
Jul 19, 12:17 PM CDTAreal Flood AdvisoryBMXMontgomery118 min
Jul 19, 12:39 PM CDTSpecial Weather StatementBMXMacon51 min
Jul 19, 12:47 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa28 min
Jul 19, 12:52 PM CDTSpecial Weather StatementBMXEtowah23 min
Jul 19, 1:03 PM CDTSpecial Weather StatementBMXTallapoosa42 min
Jul 19, 1:14 PM CDTAreal Flood AdvisoryBMXTallapoosa2 hr
Jul 19, 1:18 PM CDTSpecial Weather StatementBMXPerry42 min
Jul 19, 1:36 PM CDTSpecial Weather StatementBMXMarengo24 min
Jul 19, 1:46 PM CDTSpecial Weather StatementBMXCoosa29 min
Jul 19, 1:49 PM CDTSpecial Weather StatementBMXRussell41 min
Jul 19, 1:57 PM CDTAreal Flood AdvisoryBMXPerry2 hr
Jul 19, 2:03 PM CDTAreal Flood AdvisoryBMXChilton, Coosa117 min
Jul 19, 2:05 PM CDTAreal Flood AdvisoryBMXLee, Russell115 min
Jul 19, 2:13 PM CDTSpecial Weather StatementBMXHale32 min
Jul 19, 2:15 PM CDTSpecial Weather StatementBMXDallas30 min
Jul 19, 2:25 PM CDTSpecial Weather StatementBMXRussell50 min
Jul 19, 2:35 PM CDTSpecial Weather StatementBMXBarbour25 min
Jul 19, 2:36 PM CDTSpecial Weather StatementBMXLowndes24 min
Jul 19, 2:41 PM CDTAreal Flood AdvisoryBMXDallas2 hr
Jul 19, 3:02 PM CDTSpecial Weather StatementBMXBibb28 min
Jul 19, 3:09 PM CDTAreal Flood AdvisoryBMXLowndes2 hr
Jul 19, 3:17 PM CDTSpecial Weather StatementBMXPike28 min
Jul 19, 3:26 PM CDTSpecial Weather StatementBMXBibb34 min
Jul 19, 4:02 PM CDTSpecial Weather StatementBMXPike28 min

Nearby

Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.